Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Blacksburg, VA

May 19, 2008Bland County, Tazewell County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2008, 12:08 AM EDT for Bland County, Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2008, 12:08 AM EDT (04:08 UTC)
Expired
May 19, 2008, 12:45 AM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 12:17 AM EDTHAIL 0.5Bluefield, WV
May 19, 12:17 AM EDTHAIL 0.5Bluefield, VA
May 19, 12:27 AM EDTHAIL 0.75Bluefield, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 190408
SVRRNK
VAC021-185-WVC055-190445-
/O.NEW.KRNK.SV.W.0092.080519T0408Z-080519T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 AM EDT MON MAY 19 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1245 AM EDT.

* AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PINNACLE ROCK STATE PARK...OR NEAR BLUEFIELD...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MERCER CO AIRPORT...
  CERES...
  ROCKY GAP...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3731 8099 3716 8108 3728 8138 3735 8133
TIME...MOT...LOC 0408Z 284DEG 39KT 3730 8126

$$

KM
3 follow-up statements
000 
WWUS51 KRNK 190426
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT MON MAY 19 2008

VAC185-190435-
/O.CAN.KRNK.SV.W.0092.000000T0000Z-080519T0445Z/
TAZEWELL VA-
1225 AM EDT MON MAY 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAZEWELL COUNTY
IS CANCELLED...

LAT...LON 3731 8099 3716 8108 3722 8124 3724 8123
      3725 8123 3726 8125 3732 8118
TIME...MOT...LOC 0425Z 284DEG 39KT 3725 8104

$$

VAC021-WVC055-190445-
/O.CON.KRNK.SV.W.0092.000000T0000Z-080519T0445Z/
BLAND VA-MERCER WV-
1225 AM EDT MON MAY 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR SOUTHERN MERCER AND NORTHERN BLAND COUNTIES...

AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ROCKY GAP...MOVING EAST AT 40 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

MARBLE HAIL UP HAS BEEN REPORTED IN BLUEFIELD WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 3731 8099 3716 8108 3722 8124 3724 8123
      3725 8123 3726 8125 3732 8118
TIME...MOT...LOC 0425Z 284DEG 39KT 3725 8104

$$

KM
000 
WWUS51 KRNK 190432
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 AM EDT MON MAY 19 2008

WVC055-190441-
/O.CAN.KRNK.SV.W.0092.000000T0000Z-080519T0445Z/
MERCER WV-
1231 AM EDT MON MAY 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MERCER COUNTY IS
CANCELLED...

LAT...LON 3716 8108 3720 8116 3729 8109 3728 8107
      3728 8103 3730 8101 3729 8100
TIME...MOT...LOC 0431Z 284DEG 39KT 3723 8096

$$

VAC021-190445-
/O.CON.KRNK.SV.W.0092.000000T0000Z-080519T0445Z/
BLAND VA-
1231 AM EDT MON MAY 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHERN BLAND COUNTY...

AT 1229 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF
ROCKY GAP...MOVING EAST AT 45 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

PENNY HAIL HAS BEEN REPORTED IN BLUEFIELD WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

LAT...LON 3716 8108 3720 8116 3729 8109 3728 8107
      3728 8103 3730 8101 3729 8100
TIME...MOT...LOC 0431Z 284DEG 39KT 3723 8096

$$

KM
000 
WWUS51 KRNK 190436
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 AM EDT MON MAY 19 2008

VAC021-190447-
/O.EXP.KRNK.SV.W.0092.000000T0000Z-080519T0445Z/
BLAND VA-
1237 AM EDT MON MAY 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLAND COUNTY EXPIRES
AT 1245 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3716 8108 3720 8116 3729 8109 3728 8107
      3728 8103 3730 8101 3729 8100
TIME...MOT...LOC 0437Z 284DEG 39KT 3721 8088

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:33 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 18, 9:33 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT SUN MAY 18 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS EVENING.
COOLER AIR BEHIND THE FRONT WILL THEN LINGER OVER THE AREA WELL
INTO NEXT WEEK. ANOTHER FRONT WILL BRING A THREAT OF MONDAY NIGHT
INTO TUESDAY.

&&

.NEAR TERM /THROUGH 6AM/...
AN AREA OF LIGHT RAINSHOWERS MOVING INTO THE UPSLOPE WEST LATE
THIS EVENING ASSOCIATED WITH VORT MAX SWINGING THRU EASTERN KT AT
THE MOMENT. EXPECT A FEW HOURS ARE OFF AND ON LIGHT RAIN IN THIS
AREA THEN CLEARING LATE AS THE VORT PASSES EAST. WESTERLY BREEZES
SHOULD KEEP ATMOS MIXED OVERNIGHT WITH LITTLE IF ANY FOG.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
COLD FRONT WILL BE SOUTH OF US MONDAY WITH BREEZY NW WINDS AND
MOSTLY SUNNY SKIES...BUT FAST FLOW FROM THE NORTHWEST IS GOING TO
SEND OUR NEXT WEATHER MAKER IN HERE ABOUT 6-10 HOURS FASTER THAN
PREVIOUS FORECAST. CLOUDS WILL RAPIDLY OVERSPREAD THE AREA MONDAY
LATE AFTERNOON. MODELS SIMILAR IN BRINGING MAIN SFC LOW ACROSS
MONDAY NIGHT-TUE ACROSS THE VA/NC REGION. LOCATION OF THIS LOW AND
ASSOCIATED ISENTROPIC LIFT WILL DETERMINE BEST CHANCE OF SHOWERS
AND WHERE HEAVIER BAND SETS UP. BLENDING THE 12Z NAM/GFS KEEPS THE
AXIS OVER THE NRN 2/3 OF THE FA LATE MONDAY NIGHT...THEN SHIFTING
IT SOUTHEAST DURING THE DAY TUESDAY. MODELS TAKE THE MAIN LOW OFF
THE COAST TUESDAY AFTERNOON WITH LINGERING INVERTED TROUGH HANGING
BACK ACROSS THE MTNS...SO FOR NOW KEEPING POPS HIGHEST IN THE
MORNING...BUT LINGERING CHANCE TO LOW LIKELY POPS TUESDAY
AFTERNOON WITH HIGHEST POPS OVER THE SOUTH. WITH THE TRACK OF THE
SFC LOW OVER NC/VA AND TIMING THE PRECIP ARRIVING LATE MON
NIGHT...INSTABILITY SHOULD BE LIMITED...SO THREAT OF THUNDER IS
LOW. HOWEVER...A FURTHER NORTH TRACK WOULD CHANGE THAT.

TUESDAY NIGHT...SHOULD SEE A DRYING TREND...BUT IN THE FAST FLOW
MODELS BRING ANOTHER SHORTWAVE INTO THE OH VLY/MOUNTAINS BY 12Z
WED SO KEPT POPS MAINLY OVER THE WESTERN FA TUE NIGHT INTO WED.
HIGH PRESSURE FINALLY BUILDS IN ACROSS THE OHIO VALLEY WED NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGHLY AMPLIFIED PATTERN THIS PERIOD...AND MAINLY DRY/COOLER THAN
NORMAL. AN OMEGA BLOCK BUILDS IN THE CENTRAL US...WITH TROUGHING
ON EITHER COAST. QUASI-STATIONARY FRONT OVER THE GULF COAST STATES
EXTENDING WEST INTO THE SOUTHERN PLAINS MAY TRY TO EDGE NORTHEAST
ENOUGH BY LATE THURSDAY TO SNEAK A FEW SHOWERS INTO THE WEST. HIGH
PRESSURE THEND SLIDES IN FROM THE GREAT LAKES FRI-SUN KEEPING US
IN A DRY REGIME.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
COLD FRONT WILL BE ALONG THE VA/NC BORDER BY 00Z TAF ISSUANCE. SOME
SPOTTY RAIN SHOWERS ARE POSSIBLE IN THIS AREA BUT THEY WILL
DIMINISH QUICKLY THIS EVENING. DEW POINT FRONT SLOW TO MOVE THROUGH
THE REGION OVERNIGHT...THEREFORE HAVE LOWERED VISIBILITIES AT BLF
(MVFR) AND LWB (VLIFR) AROUND 04Z OR LATER. MVFR VISIBILITIES ARE
POSSIBLE EAST OF THE BLUE RIDGE (LWB-DAN) BUT CONFIDENCE NOT TO HIGH
WITH DOWNSLOPING WINDS SCOURING OUT LOW LEVEL MOISTURE. IF
VISIBILITIES ARE LOWERED...IT WILL LIKELY BE EARLY IN THE PERIOD
WHEN WIND PROFILE IS THE WEAKEST. AS THE FRONT MOVES TO THE EAST
COAST...LOW LEVEL JET AND PRESSURE RISES WILL BRING LOW LEVEL WIND
SHEAR CONCERNS TO THE AREA. AFTER SUNRISE MONDAY MORNING...GOOD
MIXING WILL RESULT IN BREEZY CONDITIONS ACROSS THE REGION.

ANOTHER LOW APPROACHES THE AREA FROM THE MID MISSISSIPPI VALLEY ON
MONDAY AND WILL BRING A CHANCE FOR WIDESPREAD SHOWERS AND MVFR
CEILINGS AND VISIBILITIES MONDAY NIGHT AND TUESDAY.

ACTIVE WEATHER PATTERN EXPECTED TO CONTINUE INTO NEXT WEEK AS
UPPER TROF SETS UP OVER AREA. SHORT WAVE TROFS EMBEDDED IN UPPER
FLOW FORECAST TO ROTATE EAST THROUGH THE MID ATLANTIC REGION
DURING THE PERIOD...MAINTAINING THE THREAT FOR OCCASIONAL MVFR
CEILINGS WEST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...AMS/JS
SHORT TERM...PM/WP
LONG TERM...KM/WP
AVIATION...RCS
Hazardous weather outlook, May 18, 10:26 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT SUN MAY 18 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1026 PM EDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 18, 6:33 PM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT SUN MAY 18 2008

NCZ004>006-VAZ044-058-182315-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
633 PM EDT SUN MAY 18 2008

...LINE OF THUNDERSTORMS MOVING SOUTHEAST INTO NORTH-CENTRAL NORTH
CAROLINA...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
BLAIRS TO 2 MILES NORTH OF DANBURY...MOVING SOUTHEAST AT 35 MPH. THE
LINE OF THUNDERSTORMS WILL BE NEAR...ELMO...MAYFIELD AT 640 PM
EDT...PELHAM...MAYODAN AT 645 PM EDT...TURBEVILLE...RUFFIN AT 650 PM
EDT...BETHEL...WENTWORTH AT 655 PM EDT...ALTON...LAWSONVILLE AT 700
PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

JDS
Special weather statement, May 18, 11:16 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT SUN MAY 18 2008

WVZ043-190330-
SUMMERS WV-
1116 PM EDT SUN MAY 18 2008

AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF PIPESTEM...OR ABOUT OVER
ELLISON...MOVING EAST AT 42 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...INDIAN MILLS AT 1125 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
PEA SIZED HAIL AND WINDS GUSTING TO 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, May 18, 11:32 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 PM EDT SUN MAY 18 2008

WVZ044-190430-
MONROE WV-
1132 PM EDT SUN MAY 18 2008

AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF PETERSTOWN...OR ABOUT 2 MILES
WEST OF RED SULPHUR SPRINGS...MOVING SOUTHEAST AT 43 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...LINDSIDE...RAINES CORNER AT 1140 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...PEA
SIZED HAIL AND WINDS GUSTING TO 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.